Thunderstorm Wind, Surry
- When
- June 16, 4:55 PM EST
- Where
- Surry County, 2.76 mi S of Scotland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.140, -76.800
Trees were downed.
Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 3:07 PM EST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 407 PM EDT Fri Jun 16 2017 .SYNOPSIS... A weak boundary lifts north of the area through tonight with warm conditions expected through the weekend. Scattered afternoon and evening showers and thunderstorms are expected again Saturday with less coverage expected Sunday. A cold front slowly approaches the region from the west on Monday, stalling over the region through the middle of the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Anomalously moist air mass remains over the local area as satellite and RAP guidance indicates precipitable waters around 1.9 to 2.1 inches. Shortwave energy over the Southeast has pushed the weak frontal boundary northward into northeast North Carolina, stretching northwestward over the Piedmont. The front has been the focus for widely scattered to scattered showers and thunderstorms across southeast Virginia/northeast North Carolina and the Piedmont. Earlier cloud cover limited overall instability, but RAP analysis indicates mixed-layer CAPE of 1000-1500 j/kg (up to 2000 j/kg over the far southeast. A wave is progged to lift northeast over the Piedmont later this afternoon into this evening, leading to better organization and coverage late today into this evening. Storms are expected to grow upscale, lifting northeast. Best coverage expected across the Piedmont and the southeast half of the forecast area, remaining more scattered into central Virginia. Heavy rainfall remains the main threat. Temperatures in the upper 70's to low 80's have limited downdraft potential (DCAPE) and deep layer shear is less than 20 knots, but gusty winds are possible under the strongest storms. Added dynamics and elevated instability expected to keep showers and thunderstorms ongoing through the evening hours west of the Bay. Have retained likely POPs inland this evening. Convection wanes late tonight, but will maintain a slight chance POP inland due to the warm/moist air mass. Mild, with lows around 70. Another night of low clouds and patchy fog expected. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Warm/moist return flow persists over the region Saturday as high pressure remains centered over the western Atlantic. Low pressure centers over the Great Lakes as the attendant cold front remains well west of the local area. Aloft, a baggy trough stretches from the Ohio Valley into the Deep South as the subtropical ridge locates offshore. While the air mass remains quite warm and unstable, a lack of appreciable forcing and a lack of surface convergence expected to result in only scattered afternoon and evening showers/thunderstorms. Warming between 850-700mb also expected to prevent robust updrafts. Best chances expected near the coast associated with sea-breeze boundaries and remnant outflow boundaries. Highs in the mid to upper 80's. Cooler near the coast. Mild Saturday night with lows generally in the low 70's. Given the air mass, have kept slight chance to chance POPs through late Saturday night. Little change aloft Sunday as the baggy trough remains over the Southeast. Stronger return flow expected Sunday ahead of an approaching cold front. Precipitable waters fall off to 1.5 to 1.75 inches. Warming aloft and mid-level lapse rates less than 6 C/km will limit overall instability, with guidance indicating mixed-layer CAPE values less than 1,000 j/kg. Perturbations in the southwest flow will provide some subtle forcing for ascent, so anticipate widely scattered to scattered showers and thunderstorms Sunday afternoon and evening across the Piedmont and near any sea-breeze boundaries. Warm, with highs in the upper 80's to low 90's. Dry and mild Sunday night with lows in the low to mid 70's. && .LONG TERM /MONDAY THROUGH FRIDAY/... Rather typical late-Spring/early-Summer conditions are expected to continue into next week. A trough digging over the Great Lakes will push a cold front toward the area Monday into Monday night, resulting in an increasing chc of aftn/evening showers/tstms Monday aftn/Monday night. Increasing flow aloft and a moderately unstable airmass could trigger some locally strong storms with heavy rain. The front lingers in vicinity of the coastal plain of SE VA and the Carolinas Tuesday/Wednesday resulting in 20-30% PoPs Tuesday and aob 20% by Wednesday. The latest data supports dry conditions by Thursday as the boundary washes out. Another boundary/trough may settle into the area by Friday but uncertainty is high at this time. Highs Monday are generally in the upper 80s to around 90, then dropping back to the mid/upper 80s by Tuesday/Wednesday as the front gradually pushes through the area. By Thursday/Friday highs return to the upper 80s to around 90. Lows will generally by in the upper 60s to low 70s through the period. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Widespread MVFR conditions observed across the region as a broken to overcast low deck persists. Some of the sites have scattered out, but expected decks of 2500 to 3500ft AGL to persist through the afternoon. Scattered to numerous showers and thunderstorms expected to develop mid to late afternoon, with the best coverage expected over the Piedmont and southeast Virginia. Timing of convection will be challenging, so have opted to only mention VCSH. Main threats will be gusty winds and heavy rainfall. Winds are generally out of the south to southeast at or below 10 knots. The boundary lifts northward tonight into central Virginia, as flow becomes more southerly over the region. The air mass remains quite warm and moist, so expect another round of low ceilings and areas of fog again tonight. Although stronger flow near the coast may inhibit fog across the southeast. Scattered to numerous showers expected again Saturday afternoon and evening. Stronger southwest flow Sunday and Monday and less moisture will limit precip chances. A cold front drops into the area Monday night and Tuesday, with more unsettled conditions through mid week. && .MARINE... A weak boundary will lift across the Mid-Atlantic coast as a warm front this evening. Expect mainly a SE wind of 5-10kt, with the potential for localized stronger wind gusts in any tstms. Seas tonight into Saturday will generally be 2-3ft, with a dominant period of 6-8sec, and embedded swell with a period of 18-20sec. High pressure settles off the Southeast coast tonight through the weekend. This will result in predominate southerly flow late tonight into Saturday, with sea-breeze aided SSE flow of 10-15kt is expected Saturday aftn/early evening. The wind will veer back to SSW Saturday night remaining aob 15kt. The pressure gradient tightens Sunday into Monday ahead of an approaching cold front bringing the potential for pre-frontal SCA conditions. This could boost a SSW wind to 15-25kt for the Bay/ocean, 15-20kt for the Sound/Lower James, and ~15kt elsewhere. Seas build to 3-5ft N of Cape Charles, and potentially 4- 6ft out near 20nm, with 2-3ft waves in the Bay. This cold front approaches from the northwest Monday and gradually drops into the coastal plain of SE VA and the Carolinas Monday night into Tuesday, and then dissipated Tuesday night into Wednesday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...SAM NEAR TERM...SAM SHORT TERM...SAM LONG TERM...AJZ AVIATION...SAM MARINE...AJZ
Hazardous Weather Outlook National Weather Service Wakefield VA 505 PM EDT Fri Jun 16 2017 NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-095>097- 509>525-172115- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 505 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. There is a marginal risk for severe weather through this evening. Heavy rainfall and isolated damaging wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-172115- Dorchester-Wicomico-Somerset-Inland Worcester- 505 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-172115- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 505 PM EDT Fri Jun 16 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
437 PM EDT FRI JUN 16 2017
NCZ030>032-162130-
Bertie-Perquimans-Chowan-
437 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERQUIMANS...
CENTRAL BERTIE AND CHOWAN COUNTIES...
At 437 PM EDT, a strong thunderstorm was located 8 miles southwest of
Colerain, or 8 miles northeast of Windsor, moving northeast at 15
mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Windsor, Ryland, Colerain, Rockyhock, Tyner, Valhalla, Belvidere,
Midway, Askewville, Goose Pond, Whites Crossroads, Gliden, Arrowhead
Beach, Republican, Mount Gould, Hancock, Yeopim Station, Wakelon,
Beach Springs and Rosemead.
LAT...LON 3594 7704 3594 7706 3613 7713 3624 7685
3624 7671 3627 7669 3630 7670 3630 7668
3631 7667 3631 7665 3633 7664 3632 7660
3634 7656 3614 7648 3592 7703
TIME...MOT...LOC 2037Z 231DEG 12KT 3611 7686
SCALORASpecial Weather Statement
National Weather Service Wakefield VA
500 PM EDT FRI JUN 16 2017
NCZ016-017-VAZ097-098-162130-
Camden-Western Currituck-Virginia Beach-Chesapeake-
500 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMDEN...AND
NORTHWESTERN CURRITUCK COUNTIES...THE SOUTHERN CITY OF CHESAPEAKE AND
THE SOUTHERN CITY OF VIRGINIA BEACH...
At 500 PM EDT, a strong thunderstorm was located near Northwest, or
near Great Bridge, moving northeast at 15 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.
Locations impacted include...
Virginia Beach, Great Bridge, Chesapeake, Back Bay, Fentress,
Northwest, Moyock, Snowden, Mount Pleasant, Tar Corner, Sharon,
Munden, Lilly, Hickory, Chesapeake Airport, Gallups Corner and
Greenbrier.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3639 7623 3662 7641 3682 7616 3659 7583
3657 7583 3655 7588 3655 7589 3654 7590
TIME...MOT...LOC 2100Z 221DEG 15KT 3663 7623
SCALORASpecial Weather Statement
National Weather Service Wakefield VA
502 PM EDT FRI JUN 16 2017
VAZ089-092-093-162145-
Isle of Wight-Surry-Southampton-
502 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT ISLE OF WIGHT...NORTHEASTERN
SOUTHAMPTON AND SOUTHEASTERN SURRY COUNTIES...
At 502 PM EDT, a strong thunderstorm was located near Isle Of Wight,
or 9 miles north of Windsor, moving northeast at 15 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Smithfield, Windsor, Isle Of Wight, Ivor, Rescue, Zuni, Rushmere,
Pons, Carrollton, Chippokes State Park, Longview, Benns Church,
Bethel Church, Poolesville, Mogarts Beach, Wills Corner, Delk
Crossroads, Indika, Lawson and Whitley.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3690 7696 3717 7674 3696 7644 3693 7649
3692 7649 3691 7651 3691 7653 3692 7653
3676 7674
TIME...MOT...LOC 2102Z 221DEG 15KT 3694 7679
SCALORASpecial Weather Statement
National Weather Service Wakefield VA
525 PM EDT FRI JUN 16 2017
VAZ097-098-162215-
Virginia Beach-Chesapeake-
525 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT ...THE SOUTHEASTERN CITY OF
CHESAPEAKE AND THE CITY OF VIRGINIA BEACH...
At 525 PM EDT, a strong thunderstorm was located over Back Bay, or 9
miles east of Great Bridge, moving northeast at 25 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.
Locations impacted include...
Virginia Beach, Great Bridge, Chesapeake, Back Bay, Fentress,
Northwest, Princess Anne, Rudee Heights, Mount Pleasant, Princess
Anne Plaza, Sigma, Sandbridge Beach, Oceana NAS, Munden, Macons
Corner, Pungo, Greenbrier, Oceana, Dam Neck and North Virginia Beach.
LAT...LON 3654 7603 3655 7604 3655 7625 3656 7625
3672 7631 3695 7595 3692 7594 3690 7594
3677 7591 3661 7584
TIME...MOT...LOC 2125Z 233DEG 21KT 3669 7606
SCALORASpecial Weather Statement
National Weather Service Wakefield VA
536 PM EDT FRI JUN 16 2017
VAZ081-162200-
Prince George-
536 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PRINCE GEORGE COUNTY
AND THE CITY OF HOPEWELL...
At 536 PM EDT, a strong thunderstorm was located near Prince George,
or near Disputanta, moving northeast at 15 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Hopewell, Fort Lee, Prince George, Garysville, Jordans Point, New
Bohemia, Birchett Estate and Jordan Point Country Club.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3732 7728 3731 7725 3732 7723 3732 7721
3730 7714 3730 7712 3731 7709 3727 7708
3727 7707 3729 7703 3712 7718 3718 7733
TIME...MOT...LOC 2136Z 212DEG 14KT 3721 7722
SCALORASpecial Weather Statement
National Weather Service Wakefield VA
549 PM EDT FRI JUN 16 2017
VAZ076-085-520-522-162230-
Middlesex-Richmond-Eastern Essex-Eastern King and Queen-
549 PM EDT FRI JUN 16 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT EAST CENTRAL KING AND
QUEEN...NORTHWESTERN MIDDLESEX...SOUTHEASTERN RICHMOND AND
SOUTHEASTERN ESSEX COUNTIES...
At 548 PM EDT, a thunderstorm with heavy rain was located near
Jamaica...or 9 miles northeast of King And Queen Court House. the
storm is nearly stationary.
Wind gusts in excess of 30 mph are possible with this storm.
2 to 3 inches of rainfall is possible with this storm.
Locations impacted include...
Jamaica...Laneview...Nesting...Ino...Dragonville...Montague and
Samos.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3782 7668 3781 7666 3778 7666 3778 7667
3776 7665 3768 7663 3769 7680 3777 7683
3783 7670 3783 7667
TIME...MOT...LOC 2148Z 254DEG 3KT 3775 7674
ZIMMERMANThe Norfolk radar (KAKQ), 25 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710372.